Cet article a été publié dans un numéro de la revue, cliquez ici pour y accéder
Vitamin K antagonist (VKA) related adverse events are the first cause for iatrogenic events in France, particularly due to the narrow therapeutic margin. The risk of bleeding increases significantly when the INR level is ≥5. The main objective of this study was to assess the prevalence of VKA overdose in a hospital setting (at D2 of hospital entry) and to evaluate physicians’ adherence to clinical practice guidelines for the management of VKA overdose according to French National Authority for Health recommendations.
This single-center retrospective observational study consisted in querying the computerized database of a Parisian hospital on 21275INR determinations (3995 patients, 6813 hospital stays) performed between 2013 and 2018.
An INR level ≥5 was noted during 350 (6%) of the hospital stays, in 331 patients (of whom 57% were women). The mean age of the patient population with an INR≥5 was 81.1 years. Infection, heart failure and renal failure were the most frequent acute medical conditions for hospital admission. Twenty-three patients (7%) had a bleeding complication, 11 of which were major bleeding complications. Older age was associated with the severity of bleeding complications. Fifteen in-hospital deaths (4%) were reported, not related to bleeding events. The management of VKA overdose did not comply with the recommendations in 43% of cases, in particular for the highest INRs (50% of noncompliance for an INR>6.4). Non-compliance with recommendations for VKA overdose was related to: the delay until the INR was checked (44% of cases); the indication for prescribing vitamin K (34% of cases); the dose or route of administration of vitamin K therapy (19% of cases); and the interruption or not of VKA therapy (12% of cases).
The management of VKA overdose in a hospital setting remains non-compliant with the recommendations in almost half of the cases, mainly due to the delayed INR control and inappropriate management of vitamin K therapy. Computerized alert system would be helpful for personalized patient management and improved pharmacovigilance to prevent iatrogenic VKA events.Le texte complet de cet article est disponible en PDF.
Keywords : Evaluation of practices, Computerized patient record, Antivitamin K overdose